Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 59, NWS Goodland, KS

August 17, 2015Greeley County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 17, 2015, 8:28 PM MDT for Greeley County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2015, 8:28 PM MDT (02:28 UTC)
Expired
Aug 17, 2015, 11:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Greeley County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WGUS53 KGLD 180228
FFWGLD
KSC071-180530-
/O.NEW.KGLD.FF.W.0059.150818T0228Z-150818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1130 PM MDT
    
* AT 826 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN...WITH ANOTHER INCH OR TWO LIKELY BEFORE THE HEAVY 
  RAINFALL ENDS.  WITH THE GROUND ALREADY SATURATED FROM THE 
  PROLONGED HEAVY RAINFALL FROM YESTERDAY...THE WARNED AREA WILL BE 
  MUCH MORE SUSCEPTIBLE TO FLOODING. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
  GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3851 10204 3839 10178 3827 10160 3826 10162
      3826 10204

$$

LUNDQUIST
1 follow-up statement
705 
WGUS73 KGLD 180330
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT MON AUG 17 2015

KSC071-180530-
/O.CON.KGLD.FF.W.0059.000000T0000Z-150818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREELEY KS-
930 PM MDT MON AUG 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
SOUTHWESTERN GREELEY COUNTY...

AT 928 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD PRODUCED 
UP TO TWO AND A HALF INCHES OF HEAVY RAIN ACROSS THE WARNED AREA.  
WITH THE GROUND ALREADY SATURATED FROM YESTERDAY'S PROLONGED HEAVY 
RAINFALL...FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IF NOT 
ALREADY OCCURRING.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3851 10204 3839 10178 3827 10160 3826 10162
      3826 10204

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:18 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 5:18 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT MON AUG 17 2015

.UPDATE...
ISSUED AT 504 PM MDT MON AUG 17 2015

ADVANCING COLD FRONT/COLD POOL FROM THE NORTHEAST HAS CLEARED ST
FRANCIS AND COLBY AND RAPIDLY HEADING TOWARDS THE GLD AREA. IN
ADDITION TO THE WIND SHIFT AND EVEN MORE INCREASED LOW LEVEL
SHEAR...MESOANALYSIS INDICATES STRONG CINH IN COOLER AIR TO THE
NORTH. THINK THIS WILL FOR AT LEAST A WHILE ACT AS A NORTHERN
LIMIT TO SFC BASED CONVECTION AND HAVE HIGHLIGHTED AND INCREASED
POPS IN AREAS TO THE SOUTH OF AFOREMENTIONED FEATURE. ALTHOUGH
STORMS ARE MOVING...RAINFALL RATES AROUND AN INCH AND A HALF PER
HOUR HAVE BEEN OBSERVED KEEPING HEAVY RAIN SIG THREAT. QUICK
MOTION SHOULD LIMIT FLOOD POTENTIAL AND AT THIS TIME HAVE OPTED
AWAY FROM ANY LARGE SCALE WATCH.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 250 PM MDT MON AUG 17 2015

EARLY AFTERNOON WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOW
STRENGTHENING TROUGH ACROSS MONTANA WITH SHARP PV HEIGHT ANOMALY
DIGGING INTO NORTHWESTERN WYOMING. DIFFLUENT FLOW IS IN PLACE
ACROSS NORTHERN COLORADO WITH INCREASING DIVERGENT SIGNATURE
AHEAD OF APPROACHING UPPER LEVEL JET. AT THE SURFACE A STATIONARY
FRONT EXTENDS FROM NORTH CENTRAL KANSAS TO SOUTHEAST
COLORADO...ACROSS THE SOUTHEAST PART OF OUR CWA...WITH A WEAK
SURFACE TROUGH AXIS EXPENDING ACROSS THE NW PART OF OUR FORECAST
AREA.

THUNDERSTORMS SHOULD INITIATE ACROSS EASTERN COLORADO THIS
AFTERNOON WITH ACTIVITY INCREASING IN COVERAGE AND SPREADING EAST
INTO OUR CWA THROUGH THE EVENING/OVERNIGHT. BEST FORCING IS
ADVERTISED 03-06Z OVER OUR CWA AND QUICKLY TRANSITIONS EASTWARD
THROUGH TUESDAY MORNING. AS THE UPPER LOW DEEPENS AND EVENTUALLY
CLOSES OFF OVER NEBRASKA DRY SLOT/SUBSIDENT REGION WILL MOVE OVER
OUR CWA WHICH SHOULD RAPIDLY DECREASE ANY SHOWER/THUNDERSTORM
CHANCES. STRONG COLD FRONT WILL DROP DOWN ACROSS THE REGION
TUESDAY MORNING AND COMBINED WITH INCREASING SUBSIDENCE BRING
MILD/WINDY (VERY FALL-LIKE) CONDITIONS TO OUR CWA. THERE MAY ALSO
BE A REDEVELOPMENT OF DENSE FOG/LOW STRATUS OVER SW NEBRASKA
DEPENDING ON THUNDERSTORM ACTIVITY/MIXING AND FRONTAL TIMING.

REGARDING SEVERE POTENTIAL TONIGHT...RAP ANALYSIS SHOWS SB CAPE
AXIS 2500-3500 J/KG AND DEEP BULK EFFECTIVE SHEER VALUES 40-50KT
ACROSS EASTERN COLORADO. CONSIDERING THE DEEP LAYER SHEER AND
INSTABILITY WE ARE ANTICIPATING ORGANIZED SUPERCELLS DEVELOPING
LATE THIS AFTERNOON AND SLOWLY PROGRESSING EASTWARD (MEAN STORM
MOTIONS 10-20KT). THERE IS A WINDOW WITH LOW LEVEL TURNING ALONG
SURFACE TROUGH AXIS FOR TORNADOES WITH MORE ORGANIZED CELLS...WITH
PRIMARY THREAT VERY LARGE HAIL (2"+) AND DAMAGING WINDS. AS THIS
ACTIVITY ORGANIZES INTO A MCS/THUNDERSTORM CLUSTER TORNADO THREAT
SHOULD DIMINISH. TORNADO WATCH 490 IS CURRENTLY IN EFFECT FOR OUR
EASTERN COLORADO COUNTIES...AND PATTERN IS BEING MONITORED FOR
ANY OTHER POSSIBLE SEVERE WATCHES AS THIS UNFOLDS THIS
AFTERNOON/EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 156 PM MDT MON AUG 17 2015

JET MAX ROTATING AROUND BACK OF THE UPPER TROUGH WILL BRING
SCATTERED SHOWERS TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY
MORNING UNDER THE DIVERGENT LEFT EXIT REGION. MODEL QPF IS
LIGHT...GENERALLY BETWEEN A TENTH AND A QUARTER OF AN INCH...BUT
RATHER WIDESPREAD SO POPS MAY NEED TO BE INCREASED IF THOSE TRENDS
CONTINUE. POINT FORECAST SOUNDINGS ACTUALLY SHOW ICE IN THE COLUMN
BUT THE SURFACE BASED WARM LAYER EXTENDS TO AROUND 6KFT AGL WHICH
WILL BE MORE THAN SUFFICIENT TO KEEP ANY KIND OF SNOW FROM
REACHING THE GROUND. LOW TEMPERATURES A BIT TRICKY...WITH CLOUDS
POTENTIALLY KEEPING THEM FROM REACHING THE UPPER 40S BUT IF THE
RAIN IS PROLONGED MIGHT WET BULB DOWN TO NEAR THAT ANYWAY. EITHER
WAY IT WILL BE A RATHER CHILLY MORNING FOR MID AUGUST.

UPPER TROUGH WILL MOVE OUT WEDNESDAY AFTERNOON WITH NORTHWEST
FLOW ALOFT THROUGH THE END OF THE WEEK. PRECIPITATION CHANCES
DURING THAT TIME WILL BE SLIM TO NONE WITH NO UPPER SHORTWAVES IN
THE MODELS AND LIMITED MOISTURE AVAILABLE. TEMPERATURES WILL
REBOUND QUICKLY AFTER THE MIDWEEK COOL DOWN WITH ABOVE NORMAL
HIGHS BY FRIDAY. THE UPPER FLOW WILL TRANSITION TO ZONAL AND THEN
SOUTHWEST OVER THE WEEKEND AS ANOTHER TROUGH DIGS INTO THE
NORTHERN ROCKIES. THE NEXT BEST CHANCE FOR THUNDERSTORMS WILL BE
SATURDAY AFTERNOON/EVENING AS DYNAMICS AND SURFACE COLD FRONT
ASSOCIATED WITH THAT SYSTEM MOVE THROUGH THE CENTRAL PLAINS. A
LITTLE EARLY...BUT RIGHT NOW BEST COMBINATION OF INSTABILITY AND
SHEAR WILL BE CONFINED TO EASTERN PARTS OF THE FORECAST
AREA...NORTON TO GOVE...WHICH WOULD BE THE FAVORED AREAS FOR ANY
SEVERE THREAT. IF THAT TIMING VERIFIES SUNDAY AND MONDAY WILL BE
DRY AND A LITTLE COOLER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 504 PM MDT MON AUG 17 2015

COMPLICATED AVIATION FORECAST ONGOING ACROSS THE AREA AS ADVANCING
COLD POOL NEAR KGLD BRING A WIND SHIFT AND INCREASED
STABILITY...WHILE STRONG CONVECTIVE COMPLEX BRINGING IFR
CONDITIONSAND STRONG WINDS FROM THE WEST. STORMS WILL BE NEAR
KGLD AROUND 2 UTC...BUT THINK THE HIGH END CONDITIONS APPEAR MORE
LIKELY TO THE SOUTH OF THE TERMINAL. MCK MAY SEE A BRIEF REPRIEVE
FROM IFR CIGS BUT EXPECT STRATUS TO DEVELOP AGAIN OVERNIGHT WITH A
PROLONGED PERIODS OF CIGS LESS THAN 1000 FEET. DETAILS ARE A BIT
MURKY AND WILL REFINE AS POSSIBLE WHEN THINGS CLEAR UP.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...DR
LONG TERM...024
AVIATION...JRM
Hazardous weather outlook, Aug 17, 10:44 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON AUG 17 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT MON AUG 17 2015 /1144 AM CDT MON AUG 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE AREA THIS AFTERNOON
WITH COVERAGE INCREASING DURING THE EVENING. ACTIVITY WILL SLOWLY
MOVE EAST THROUGH THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS WILL
BE POSSIBLE ACROSS MOST OF THE AREA...HOWEVER THE BEST CHANCE FOR
SEVERE WEATHER WILL BE ACROSS EASTERN COLORADO AND WEST OF HIGHWAY
25 IN KANSAS AND NEBRASKA. LARGE HAIL GREATER THAN 2
INCHES...DAMAGING WINDS IN EXCESS OF 60 MPH....AND A FEW TORNADOES
WILL BE POSSIBLE. SLOW STORM MOTIONS AND HEAVY RAIN COULD ALSO
LEAD TO FLASH FLOODING...ESPECIALLY AT LOCATIONS THAT RECEIVED
HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

In the hours before

Special weather statement, Aug 17, 6:13 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT MON AUG 17 2015

COZ090-180030-
YUMA COUNTY CO-
613 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
630 PM MDT...

AT 613 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 10 MILES NORTHEAST OF YUMA...MOVING EAST AT 35 MPH.

WINDS OF 40-50 MPH WERE REPORTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN YUMA
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4012 10268 4028 10277 4034 10251 4017 10240
TIME...MOT...LOC 0013Z 254DEG 30KT 4025 10261

LUNDQUIST
Special weather statement, Aug 17, 7:00 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT MON AUG 17 2015

COZ092-180115-
CHEYENNE COUNTY CO-
700 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY UNTIL 715
PM MDT...

AT 659 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 6 MILES
SOUTHEAST OF KIT CARSON...OR 22 MILES SOUTHWEST OF CHEYENNE WELLS...
MOVING SOUTHEAST AT 25 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3898 10271 3862 10233 3861 10289 3871 10300
TIME...MOT...LOC 0059Z 319DEG 22KT 3868 10272

LUNDQUIST
Special weather statement, Aug 17, 7:14 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT MON AUG 17 2015

COZ092-180130-
CHEYENNE COUNTY CO-
714 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY
UNTIL 730 PM MDT...

AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF CHIVINGTON...OR 16 MILES SOUTHWEST OF CHEYENNE
WELLS...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CHEYENNE COUNTY.

THIS INCLUDES HIGHWAY 385 NEAR MILE MARKER 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3870 10279 3884 10257 3862 10231 3861 10271
TIME...MOT...LOC 0113Z 320DEG 23KT 3861 10251

LUNDQUIST
Special weather statement, Aug 17, 8:10 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM CDT MON AUG 17 2015

KSZ001-180230-
CHEYENNE KS-
910 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY UNTIL 930 PM
CDT...

AT 908 PM CDT...WIND GUSTS OF 49 MPH WERE AT THE ST. FRANCIS AIRPORT
FROM A LINE OF STRONG THUNDERSTORM 7 MILES SOUTH OF BIRD CITY...OR
15 MILES SOUTHEAST OF ST. FRANCIS. THESE STORMS WERE NEARLY
STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE NORTH OF THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.

LAT...LON 3957 10141 3957 10184 3989 10190 4000 10142
TIME...MOT...LOC 0208Z 265DEG 4KT 3965 10155

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:04 PM MDTFlash Flood WarningGLDLogan3 hr
Aug 17, 8:10 PM MDTSpecial Weather StatementGLDCheyenne20 min
Aug 17, 8:35 PM MDTSpecial Weather StatementGLDCheyenne25 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.